Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 175, NWS Des Moines, IA

June 1, 2001Hardin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 1, 2001, 5:00 PM CDT for Hardin County, Iowa. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 5:00 PM CDT (22:00 UTC)
Expired
Jun 1, 2001, 5:30 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hardin County, IA

The radar

The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:05 PM CDTHail 0.75Buckeye, IA
Jun 1, 5:15 PM CDTHail 0.75Buckeye, IA
Jun 1, 5:18 PM CDTHail 1.5Eldora, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 012201
SVRDSM

IAC083-012230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
500 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARDIN COUNTY IN CENTRAL IOWA

* UNTIL 530 PM CDT

* AT 456 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF IOWA FALLS...OR ABOUT 38
  MILES EAST OF FORT DODGE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ELDORA AROUND 520 PM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR
IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM FRIDAY
EVENING FOR SOUTHEASTERN IOWA.

LAT...LON 4255 9350 4232 9347 4233 9302 4255 9304

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:00 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 1, 3:00 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT FRI JUN 1 2001

SVR WX UNDERWAY WITH BEST INSTABILITY AND UPR DIVERGENCE NEAR THE MO
BDR ERLY THIS EVE. BOWLING BALL SWINGS THRU TNGT...ERLY TMR WITH CD
AIR SC TMR MNLY NERN HALF FA. NXT PAC WAVE COMING ON SCHD FOR SUN
SETTING THE STAGE FOR INCRD SLY FLOW AND MORE WX. ALL 3 PRIMARY
MODELS ARE REACTING TO MCS DVLPMT ALG THE CNTRL RCKYS SAT NGT AND
PUSHING LRG DVRGT BULLSEYE SEWRD TWDS SWRN IA. THE AVN EVEN HOLDS ON
TO IT TO THE APLCHS MTS BOTH ETAS DVLP ANOTHER COMPLEX SUN AFTN IN
THE DKTAS. BYD THE MCS DVLPMT...IMPRSV THETAE BNDRY ORIENTS NW/SE
ACRS SRN NE INTO NRN MO BY SUN EVE WITH VRY UNSTABLE AIR OVR CNTRL
KS FEEDING NWD OVR THE BNDRY. HENCE HIGH THREAT TSTMS SUN NGT INTO
MON WITH SHWRS ARND TIL UPR WAVE PASSES ERLY ON TUE. I HAVE TUE DRY
ATTM MAY HAVE TO PUT IN SHWRS...AT LEAST ERN AND PSBLY SRN FA. DRY
BYD TUE. TMPS ABT AS XPCD...CONTD BLO NORMAL WITH 40S TNGT...50S
BYD. HIGHS 65-75.

.DSM...NONE
MYERS

In the hours before

Special weather statement, Jun 1, 3:58 PM CDT, 1 hour 2 minutes before
IAZ007-016-017-023>028-033>039-044>050-057>062-070>075-081>083-092-
093-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT FRI JUN 1 2001

THE FOLLOWING COUNTIES IN TORNADO WATCH NUMBER 344 HAS BEEN
CANCELLED...

POCAHONTAS...HUMBOLDT...SAC...CALHOUN...WEBSTER...CRAWFORD...
CARROLL...GREENE AND AUDUBON

TORNADO WATCH NUMBER 344 IN EFFECT UNTIL 700 PM CONTINUES FOR THE
FOLLOWING COUNTIES.

WORTH...HANCOCK...CERRO GORDO...WRIGHT...FRANKLIN...BUTLER...
BREMER...HAMILTON...HARDIN...GRUNDY...BLACK HAWK...BOONE...
STORY...MARSHALL...TAMA...GUTHRIE...DALLAS...POLK...JASPER...
POWESHIEK...CASS...ADAIR...MADISON...WARREN...MARION...MAHASKA...0
ADAMS...UNION...CLARKE...TAYLOR AND RINGGOLD.
Local storm report, Jun 1, 4:11 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0236 PM    HANSELL                   IA   1 INCH HAIL
06/01/01   FRANKLIN                       REPORTED BY STORM
                                          SPOTTER.

0257 PM    1 S GRISWOLD              IA   1 INCH HAIL
06/01/01   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          50 - 60 MPH WIND GUSTS.

0303 PM    5 S ALLISON               IA   4.5 INCH HAIL
06/01/01   BUTLER                         REPORTED BY STORM
                                          SPOTTER.

0315 PM    6 S SHELL ROCK            IA   1.75 INCH HAIL
06/01/01   BUTLER                         REPORTED BY STORM
                                          SPOTTER.

0318 PM    1 S MASON CITY            IA   .75 INCH HAIL
06/01/01   CERROGORDO                     REPORTED BY STORM
                                          SPOTTER.

0346 PM    IOWA FALLS                IA   1.75 INCH HAIL
06/01/01   HARDIN                         REPORTED BY STORM
                                          SPOTTER.

0357 PM    ACKLEY                    IA   1 INCH HAIL
06/01/01   HARDIN                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 1, 4:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    2 E DUNKERTON             IA   TORNADO
06/01/01   BLACKHAWK                      BRIEF TOUCHDOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

@RUKWBCe(KDENWWUS30 KDSM 012139
LSRDSM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    4 SW ALLISON              IA   .88 INCH HAIL
06/01/01   BUTLER                         REPORTED BY STORM
                                          SPOTTER.

0335 PM    1 N CEDAR FALLS           IA   TORNADO
06/01/01   BLACKHAWK                      REPORTED BY STORM
                                          SPOTTER.

0340 PM    2 N BUCKEYE               IA   1.75 INCH HAIL
06/01/01   HARDIN                         REPORTED BY PUBLIC.

0412 PM    JANESVILLE                IA   TORNADO
06/01/01   BREMER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0413 PM    SINCLAIR                  IA   TORNADO
06/01/01   BUTLER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0417 PM    1 NE NEW HARTFORD         IA   .75 INCH HAIL
06/01/01   BUTLER
Local storm report, Jun 1, 4:39 PM CDT, 21 minutes before
DSMLSRDSM ALL
TTAA00 KDSM DDHHMM

PRELIMINARY LOCAL STORM REPORT...CORRECTION TO 0417 PM REPORT...
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    4 SW ALLISON              IA   .88 INCH HAIL
06/01/01   BUTLER                         REPORTED BY STORM
                                          SPOTTER.

0335 PM    1 N CEDAR FALLS           IA   TORNADO
06/01/01   BLACKHAWK                      REPORTED BY STORM
                                          SPOTTER.

0340 PM    2 N BUCKEYE               IA   1.75 INCH HAIL
06/01/01   HARDIN                         REPORTED BY PUBLIC.

0412 PM    JANESVILLE                IA   TORNADO
06/01/01   BREMER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0413 PM    SINCLAIR                  IA   TORNADO
06/01/01   BUTLER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0417 PM    1 NE NEW HARTFORD         IA   .75 INCH HAIL
06/01/01   BUTLER                         REPORTED BY PUBLIC
Local storm report, Jun 1, 4:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    4 SW ALLISON              IA   .88 INCH HAIL
06/01/01   BUTLER                         REPORTED BY STORM
                                          SPOTTER.

0335 PM    1 N CEDAR FALLS           IA   TORNADO
06/01/01   BLACKHAWK                      REPORTED BY STORM
                                          SPOTTER.

0340 PM    2 N BUCKEYE               IA   1.75 INCH HAIL
06/01/01   HARDIN                         REPORTED BY PUBLIC.

0412 PM    JANESVILLE                IA   TORNADO
06/01/01   BREMER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0413 PM    SINCLAIR                  IA   TORNADO
06/01/01   BUTLER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0417 PM    1 NE NEW HARTFORD         IA   .75 INCH HAIL
06/01/01   BUTLER
Local storm report, Jun 1, 4:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    3 SW JANESVILLE           IA   1.75 INCH HAIL
06/01/01   BREMER                         REPORTED BY STORM
                                          SPOTTER.

0425 PM    1 E DENVER                IA   TORNADO
06/01/01   BREMER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0425 PM    2 E FINCHFORD             IA   TORNADO
06/01/01   BLACKHAWK                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0428 PM    2 E JANESVILLE            IA   1.75 INCH HAIL
06/01/01   BREMER                         REPORTED BY STORM
                                          SPOTTER.

0430 PM    CEDAR FALLS               IA   TORNADO
06/01/01   BLACKHAWK                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:21 PM CDTSevere Thunderstorm WarningDMXCrawford29 min
Jun 1, 1:22 PM CDTSevere Thunderstorm WarningDMXEmmet28 min
Jun 1, 1:31 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright29 min
Jun 1, 1:42 PM CDTTornado WarningDMXCrawford18 min
Jun 1, 1:52 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac28 min
Jun 1, 2:01 PM CDTSevere Thunderstorm WarningDMXFranklin, Grundy29 min
Jun 1, 2:28 PM CDTSevere Thunderstorm WarningDMXButler, Franklin42 min
Jun 1, 2:30 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster40 min
Jun 1, 2:44 PM CDTSevere Thunderstorm WarningDMXGuthrie31 min
Jun 1, 2:48 PM CDTTornado WarningDMXButler32 min
Jun 1, 2:59 PM CDTSevere Thunderstorm WarningDMXAdams, Cass41 min
Jun 1, 3:06 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union39 min
Jun 1, 3:10 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin40 min
Jun 1, 3:22 PM CDTTornado WarningDMXBlack Hawk, Butler38 min
Jun 1, 3:23 PM CDTSevere Thunderstorm WarningDMXBremer32 min
Jun 1, 3:38 PM CDTSevere Thunderstorm WarningDMXHardin32 min
Jun 1, 3:56 PM CDTSevere Thunderstorm WarningDMXRinggold39 min
Jun 1, 3:58 PM CDTSevere Thunderstorm WarningDMXButler32 min
Jun 1, 4:00 PM CDTTornado WarningDMXBlack Hawk30 min
Jun 1, 4:13 PM CDTTornado WarningDMXBlack Hawk, Bremer, Butler42 min
Jun 1, 4:51 PM CDTTornado WarningDMXBlack Hawk14 min
Jun 1, 5:20 PM CDTSevere Thunderstorm WarningDMXGrundy40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.